Wellbutrin question

Discussion in 'General Parenting' started by robinm1922, Apr 16, 2009.

  1. robinm1922

    robinm1922 One day at a time

    difficult child medications were changed two weeks ago. She was diagnosis with depression, anxiety, Obsessive Compulsive Disorder (OCD) tendencies along with AD/HD. She is on Clexa 30 mg now and psychiatrist added 100 mg Wellbutrin 2xs a day. One in the morning and one in the afternoon.

    She has been on just under two weeks. I haven't seen too much of a change as far as mood but have noticed an appetite change, she isn't hungry at all. The last two days she has been sick to her stomach but at the same time it is her time of the month. Not sure what to make of it, if it were a side effect wouldn't it have shown itself before now? If it is a side effect will it go away?

    She is still sleeping too much so if they may decide to increase the medications even more. The appetite is going to have to be addressed, she put on a lot of weight with the last crisis so I am not too concerned about her losing some of it as long as she is healthy.

    I think long term her psychiatrist wants to take her off Celexa but not until he thinks she is stable on Wellbutrin. I really have high hopes for this medication any thoughts?
  2. smallworld

    smallworld Moderator

    Robin, my son has been taking Wellbutrin since Thanksgiving. He takes 300 mg Wellbutrin XL (long-acting) all in the morning, along with his other medications (see below). He has not had the nausea problem, but he has not been as hungry as usual, which in his case is good because Seroquel can pack on the pounds. Appetite suppression is a common side effect of Wellbutrin, and I understand taking it with a small amount of food can help the nausea problem.

    Wellbutrin is known as a stimulatory antidepressant, which means that it helps with the inertia and fatigue that commonly accompanies depression. It has also been used off-label to help with the inattention associated with ADHD because it works on Dopamine, which is lacking in people with ADHD. Wellbutrin has made my son more alert and attentive as well as less depressed.

    Unfortunately, Wellbutrin does not help at all with anxiety, and in fact, can make some people feel irritable and agitated. it will not target your daughter's Obsessive Compulsive Disorder (OCD) tendencies. We have not noticed increased irritability, but my son is also taking Seroquel, which has helped tremendously with his anxiety.

    You will probably need to give Wellbutrin longer than two weeks to fully kick in. And it's possible your daughter will need a higher dose. We saw a big difference between 150 mg and 300 mg (the dosing increments my son took).

    Good luck.
  3. robinm1922

    robinm1922 One day at a time

    Wow great feedback Small thank you so much. I have noticed a little more irritability on her part, I think I will give it a little more time before I mention it to the psychiatrist. I knew it was used for ADHD which is one of the reasons her psychiatrist prescribed it for her. I think I had misled myself into thinking it would be like Adderall (which my nephew is on) and kick right in, that has not been the case. If I really think about it she isn't napping as much but she is still napping.
    Her psychiatrist is watching her close to make sure all is well, how long would you suggest I give the medications before I talk to him about a possible increase?

    I know she told me she doesn't feel different, they were on spring break and just now starting back so I don't know if it will change her focus. I hope so!

    I will tell her to make sure she eats something before she takes her medications, the nausea I think is due to something else. I would think she would have experienced it before now.
    You have been very helpful thank you so much!
  4. Shari

    Shari IsItFridayYet?

    I don't have any experience with wellbutrin, but I've heard it can work very well. I hope it works for you guys.